I wish now that I had taken photos of Amy in the first couple of months of her withdrawal so that we had something to look back and compare with, however the last couple of months has been a nightmare and photos were pretty much the last thing on our mind.
True to what we read, Amy started going through the withdrawal and her skin had a massive flare. Areas that were once fairly clear became itchy and sore, her skin became so red and tender and itchy beyond words.
She could hardly move and spent days, weeks on the sofa under covers as her body could not control its temperature and she felt cold all the time.
Amy went back to school after the summer holidays, but due to the flare she only managed the first week. Her immune system seemed to take a hit too and she ended up with a chest infection.
We took Amy to the doctors, we opted to see a different doctor to the one who kept giving us the steroids, but this one also wanted to not only give Amy stronger steroids but also oral ones too. I did want to tell her where to put her steroids but figured it might be a bit rude!! So I gave her a simple answer of NO Thanks!
I explained all I had found out about Red Skin Syndrome and Topical Steroid Addiction/Withdrawal. To my amazement she said that she had heard of it however had never seen it. She was then very helpful in giving Amy lots of different emollients to try and different antihistamine to help through the day (she already has some for night time). Amy was given antibiotics for her chest infection and we also walked away with an urgent hospital dermatologist referral, though at this point I'm not really sure what good it will do.
Unfortunately most doctors in the UK do not acknowledge Topical Steroid Addiction and are far to quick to throw steroids at everything!
Amy spent the next few weeks again on the sofa.
We cried lots and I was so tempted at times to go back to the steroid creams, but Amy kept strong telling me how far she had come and how she didn't want to use them ever again.
It's an amazing feeling when your 7yr old who is going though such a horrible time is stronger in spirit then you are!
Amy managed the odd days here and there to go into school, we are very lucky to have such an understanding and supportive school. Amy was always tired, itchy, sore and just to uncomfortable to go in.
To top it off Amy is now in year 3 and was due to start swimming with the school this year, just another thing that her skin has stopped her joining in with.
The itching itself is uncontrollable and she cries that she wishes she could stop scratching.
Her appetite has dropped.
She can't tolerate having a bath and showers are a living hell - I'm sure my neighbours must think I'm killing her, these are now limited to only when she really has to have one.
Amy's skin sheds lots!
Amy's skin sheds lots!
Nights are hard as the itching seems to increase making it hard for her to sleep.
In the mornings she is stiff and sore and it takes ages to cream her enough so that she can move.
I can't put into words just how hard it is to see your child going through such a painful time, as a parent all you want to do is make it better and its very hard when you can't.
To top it off is the guilt, the guilt of knowing I put those creams on her in the first place. Everyone keeps telling me I was doing what the doctors said was right and yes at the time I thought I was doing what was right for Amy, but that doesn't take the guilt away!